I was put on my medication, about two years ago, but have upped the dosage myself when I felt bad. I have just increased it again without telling my doctor. does your body get used to medication, so you keep needing more? Even with the extra tablet I still have really bad days. I feel like I’m on a merry go round. I cant keep taking more tablets, for the first 6 months 1 100g seriquell was enough, now I’m taking 300g, and for the most time it’s great, but I keep having really bad days.
Let me just say, it really worries me that you are upping your medication without telling your doctor. Unless this was some prearranged thing that you and He had discussed in the event that you needed it, then you should never alter your medication without consulting your doctor. There are many risk factors that go along with all medications and our doctors are there to make sure the benefits of our medications always outweigh the risks.
No matter how much medication we take, we will always have bad days. There is no cure all medication for any mental illness. We will always be on medication and we will always have “breakthrough pain”. I personally am at the most balanced I’ve ever been in my life (even before the bipolar set in). Even with my “miracle cocktail” it is not a cure all. I still have days where I don’t feel like getting out of bed. There are still weeks where I let the laundry go unwashed or the house uncleaned. And there are still moments where I get so anxious I think I’m going to crawl out of my own skin or just want to evaporate completely. But now, all these moments are fewer and less often. You see even with the perfect medicine cocktail (and nothing is ever perfect) your still going to have bad days, you may even go thru a slump and have a few bad days lumped together. The problem comes when those bad days turn into weeks. Then it may be time to call your doctor and ask about a med increase or just a med change all together, because to answer your question, yes your body can build up a tolerance to medication. If you’ve been on a medication for a very long time or taken a strong dose of it for a while your body can start building up a tolerance to it. For example, I take geodon. It’s a pretty strong, older antipsychotic and from what I understand rarely used anymore but it’s what works for me. When I started taking Geodon 3 ½ yrs ago I started on a moderate dose, 60 mg a day. Within the year I was up to 80mg. By the 3rd yr I was taking 120 mg a day. Now (since May of this year) my dose has been increased to 180mg a day, which is already over the recommended therapeutic dose. But my body has slowly built up a tolerance to Geodon and my Doctor and I, together, have always made the decision to increase my dosage. There will eventually come a day, I am sure, when the Geodon no longer works at all (or the dosage will have to be raised too high) and the decision will have to be made to change medications completely. I live in fear of that day. Sometimes if your body has built up a high enough tolerance of the medication you are on, then you need to be changed to a new medication all together, which is another good reason why you need to consult with your doctor before increasing your dosages. He may need to try a new, better (for you) medication.
Unfortunately, the merry-go-round that you’re riding is a ride that we all take from time to time. Some of us live on it at some point in our lives. It does get better, I can promise you that. With the right help (talking to your doctor) you can get on the right track and find a treatment plan that works for you. It may take a little while. It took 6mths to find the right mood stabilizer for me. It took 4yrs to find the right med cocktail that made me feel as stable as I do now. Unfortunately sometimes it is trial and error. You never know what’s going to work unless you try it, and that means sometimes what you try isn’t going to work. But the important thing is talking with your doctor about all your medications and the dosages your taking. Gradually, hopefully sooner rather than later, the merry go round will slow down and eventually it will stop. Then you get to just take the occasional spin.